Risks of Combining Downer and Upper Drugs
“Downer” and “upper” drugs are common terms that refer to how different substances act on the CNS (central nervous system). Simply put, downers are depressants, and uppers are stimulants. Downers commonly include tranquilizers and sedatives, such as benzodiazepines and barbiturates. Uppers include drugs such as amphetamines, methamphetamine, and cocaine.
Many other substances also have depressant properties, including alcohol, opioids, antipsychotics, and muscle relaxers. Some people report using downers to negate the unwanted effects of stimulants, and conversely, they might use an upper to decrease sedation. At first glance, it seems like this approach could be a rational way to mitigate the negative effects of these substances. Unfortunately, however, it also increases the risk of severe health problems and overdose.
What Are Downers?
As the name implies, downers reduce activity in the CNS and decrease heart rate, blood pressure, and lead to sedation. Examples of prescription downers (depressants) include sedative/hypnotics such as Lunesta and Ambien, as well as benzos such as Klonopin, Ativan, Valium, and Xanax, among others.
Side effects of depressants include the following:
- Sedation and drowsiness
- Muscle relaxation
- Reduced inhibitions
- Impaired motor skills
- Impaired memory
- Fatigue and lethargy
Different types of downers can impact various processes in the body. For this reason, they are usually categorized into three subgroups: alcohol, opioids, and sedative/hypnotics.
Depressant drugs that are prescribed for anxiety, panic, or insomnia are commonly referred to as sedatives or tranquilizers. Opioids, which are technically classified as painkillers, can be found in both prescription and illicit forms (e.g., oxycodone and heroin, respectively). However, they also have potent depressant effects.
An overdose of depressants can occur when an individual ingests excessive amounts of drugs or alcohol, and it can cause profound and potentially life-threatening CNS depression. The symptoms of a depressant overdose can include the following:
- Slurred speech
- Impaired cognition
- Impaired motor skills
- Impaired vision
- Slowed or stopped breathing
- Respiratory arrest
- Coma and death
Alcohol, hypnotic/sedatives, painkillers, and sleep aids, and other downers can cause extreme CNS depression, especially when multiple substances are used in conjunction.
What Are Uppers?
Uppers (stimulants) work on the CNS to increase activity, blood pressure, heart rate and boost energy levels. They also increase the production of adrenaline and dopamine, two neurochemicals responsible for feelings of reward and well-being. Uppers can also enhance alertness and focus, suppress appetite, and increase wakefulness.
In addition to drugs such as meth and cocaine, which are most often found in illicit form, prescription stimulants commonly abused include Adderall, Ritalin, and Concerta. These medications are most often used to treat ADHD and narcolepsy.
Side effects of stimulants include the following:
- Chest pains
- Muscle tension
- Jaw clenching
- Heart palpitations
Mixing two stimulants can also be dangerous, as the effects of all substances in an individual’s system are amplified. A life-threatening overdose may occur and include aggression, dehydration, heart failure, hypertension, hyperthermia, and seizures. Overdose can occur to even a first-time user, depending on the amount of drug consumed in one sitting.
Risks of Using Depressants and Stimulants in Combination
As noted, many individuals will use downer drugs to diminish the undesired effects related to upper drugs, or vice versa. They may also want to experience a particular type of high such as that induced by a depressant and stimulant combination. This cocktail is traditionally cocaine and heroin, or otherwise known as a “speedball.”
Combining amphetamines, meth, or cocaine with opioids such as heroin, however, is extremely dangerous. Indeed, this cocktail was the reported cause of death for many famous actors, such as River Phoenix, John Belushi, and Chris Farley, among others.
Unfortunately, dangerous drug interactions can also occur accidentally for those who take other medications for anxiety, depression, pain, or ADHD. An adverse reaction is especially likely if a person drinks alcohol while using these drugs. Sometimes individuals use uppers and downers together, unaware of the dangers of using them in combination.
In addition to potentially fatal overdoses, the upper-downer combination has been associated with several other severe health risks, including the following:
1) The combined effects of opposite-acting substances can reduce the symptoms of either, thus creating the illusion that the person is not as affected as they really are. Stimulant effects can drive a user to continue engaging in substance abuse longer while also underestimating their level of intoxication. Uppers can decrease warning signs that profound CNS depression is happening, while downers might mask profoundly accelerated heart rate.
For these reasons, a person may use more of a stimulant than originally intended if it is combined with alcohol use. The body’s default response to excessive alcohol consumption is to induce unconsciousness. Because stimulants can prevent this from occurring, an individual might be able to drink more alcohol than they otherwise could without passing out. If other depressants are added to the mix, the person is faced with the risk of slipping into a coma and dying.
2) Combining alcohol and cocaine is particularly hazardous. Alcohol changes how the body breaks down cocaine, and this results in the development of a chemical byproduct, known as cocaethylene. This metabolite is more harmful than either cocaine or alcohol are on their own and stays in the body longer. As a result, both the heart and liver are put under undue stress, and death can occur within using these substances in combination.
3) Stimulants can cause profound dehydration, and this can be made worse by consuming alcohol. When a person is not hydrated, he or she may experience dizziness, disorientation, diarrhea, nausea, and vomiting. If dehydration persists, vital organs can be harmed, and death can occur.
4) The counteraction of using opioids and stimulants together can result in heart problems and failure, as well as death.
Getting Help for Polydrug Abuse and Addiction
A major risk of using downer and upper drugs in conjunction is that a person can become addicted to more than one drug at the same time. Individuals with an addiction to one substance may turn to the misuse of another to manage the symptoms of the original problem.
However, this approach is almost never successful. Instead, it can drive a person into a self-perpetuating cycle of substance use, making each addiction more hazardous and intense than it would be on its own.
If dependence on one or more substances develops, professional help offers the most effective path to recovery. One should never try to stop the use of any of these drugs abruptly, or “cold turkey.” Depending on the abused drugs, people can experience significant pain and discomfort, and, in some instances, withdrawal complications can be life-threatening.
Importantly, rehab centers, such as Just Believe Recovery, provide medical and psycho-emotional support during withdrawal and ensure that individuals are as safe and comfortable as possible. Following detox, those we treat are urged to continue intensive, long-term treatment that includes behavioral therapy, individual and family counseling, and group support.
If you suspect that you or someone you love is suffering from addiction, we can help! Call us today!